Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Binghamton, NY

June 20, 2001Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 20, 2001, 1:12 PM EDT for Bradford County, Pennsylvania. It was in force for 78 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 1:12 PM EDT (17:12 UTC)
Expired
Jun 20, 2001, 2:30 PM EDT
In force
78 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:40 PM EDTHail 1.75Troy, PANewspaper reports indicate that golf ball size hail was reported in Terry township. Other reports from SKYWARN storm spotters indicate that 3/4 inch diameter hail was more common from Troy through Wyalusing. The hail accumulated to a depth of 2 to 3 inches in
Jun 20, 1:40 PM EDTThunderstorm Wind 55 ETroy, PAEmergency management reported many trees blown down by thunderstorm winds. Some homes were damaged by the falling trees and numerous roads were closed.
Jun 20, 2:25 PM EDTThunderstorm Wind 55 EWyalusing, PANewspaper reports indcate that several homes were damaged by falling trees that were blown down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 201714
SVRBGM

PAC015-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
112 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 230 PM EDT.

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR
  MANSFIELD...OR ABOUT 11 MILES WEST OF SYLVANIA...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVANIA AROUND 125 PM EDT.
  ALBA AND CANTON AROUND 130 PM EDT.
  MINNEQUA AND TROY AROUND 135 PM EDT.
  LE ROY AND WEST BURLINGTON AROUND 145 PM EDT.
  BURLINGTON AROUND 150 PM EDT.
  WEST FRANKLIN AND RIGGS AROUND 155 PM EDT.
  FRANKLINDALE AROUND 200 PM EDT.
  MONROETON AROUND 205 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

L1AT...LON 4186 7712 4167 7720 4155 7624 4167 7614
          4180 7613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:43 AM EDT, 9 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 3:43 AM EDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 AM EDT WED JUN 20 2001

CONVECTION ENTERING WRN NY CONTINUES TO WEAKEN AS IT PROGRESSES
EAST. SFC WAVE WILL MOVE ALONG FRONT TODAY AS CLD FRONT CROSSES
REGION. FRONT WILL BECOME MORE ACTIVE THIS AFTERNOON WITH DAYTIME
HEATING ESP IN CNTL AND ERN ZONES. BEST LOW LVL CONV BETWEEN 18Z-00Z
OVR CNTRL/ERN ZONES WITH BUFKIT CAPES RANGING FROM 1,000-1,400 J/KG.
MID LVL WIND FIELDS WEAKEN THROUGHOUT DAYTIME PERIOD BUT GOOD
INSTABILITY AND FAVORABLE WET BULB TEMPS INDICATE THE POTENTIAL FOR
SOME TSRA GOING SVR. WENT CHC POPS WRN/NRN ZONES AND LIKELY CNTRL/SE
ZONES.

TONIGHT...WILL CONTINUE WITH EVENING ACTIVITY MOST ZONES BUT NRN
ONEIDA COUNTY HERE DRY. CHC POPS FOR EVENING SHRA/TSRA BUT LIKELY
FAR SE ZONES AS FNT STILL IN VCNTY. WITH WEAK FLW BEHIND FRONT AND
LIMITED DRYING WENT MC IN ALL ZONES.

THURSDAY AND THURSDAY NIGHT...NGM/AVN/ETA SHOW A STRONGER WAVE
WILL DEVELOP ALONG STALLED OUT FRONT IN MID ATLANTIC REGION THEN
MOVE NE IN PERSISTENT SW UPR LVL FLW. WENT LIKELY POPS IN BOTH
PERIODS ALL AREAS WITH SOME TIMING DIFFERENCES. MODELS INDICATE THIS
AS A FAIRLY SIGNIFICANT QPF EV7ENT.

.BGM...NONE.

RRM

In the hours before

Special weather statement, Jun 20, 10:19 AM EDT, 2 hours 53 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A FRONTAL SYSTEM DRAPED ACROSS THE REGION WILL GENERATE SCATTERED THUNDERSTORMS
ACROSS THE FINGER LAKES REGION...CENTRAL SOUTHERN TIER AND IN THE WESTERN
MOHAWK VALLEY THIS AFTERNOON. AS THE STORMS MOVE EASTWARD THE ACTIVITY MAY BECOME
MORE WIDESPREAD AS IT MOVES INTO AN AREA OF GREATER INSTABILITY DUE TO DAYTIME
HEATING.

A FEW THUNDERSTORMS COULD BECOME SEVERE AS THEY STRENGTHEN ACROSS THE
SUSQUEHANNA REGION...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL OCCUR AS THE MATURE STORMS MOVE INTO THE WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. THE THREAT OF SEVERE WEATHER WILL
DECREASE THIS EVENING AS THE STORMS WEAKEN AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS ON THIS POSSIBLE SEVERE WEATHER THREAT. INFORMATION IS ALSO
AVAILABLE AT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

SPORER
Special weather statement, Jun 20, 1:03 PM EDT, 9 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048-
044-043-047-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

MADISON NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
BRADFORD PA...
SUSQUEHANNA PA...
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:24 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming66 min
Jun 20, 3:23 PM EDTSevere Thunderstorm WarningBGMLackawanna37 min
Jun 20, 3:39 PM EDTSevere Thunderstorm WarningBGMWayne36 min
Jun 20, 4:12 PM EDTSevere Thunderstorm WarningBGMPike78 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.